Tag Archive | side effects

Sore muscles

Summer is flying by, as is does so many years. I have been much busier living life and doing things around the house compared to last summer, which is great. I have noticed that I have to be careful with certain actions, or the muscles stretched across my expander hurt. They’re trying to contract and the expander underneath the muscles doesn’t compress, which leads to achiness in my chest. Just another one of those side effects they don’t tell you about ahead of time.

The worst I’ve found is a pushing motion, like when you’re scrubbing wallpaper paste off walls. I make sure to pick small sections to work on each day because I can’t do too much at a time. I also have problems laying on my stomach. I don’t usually sleep on my stomach, but I woke myself up this morning with the muscle over my expander cramping because I was sleeping on it. It adds to my reasons I’m actually looking forward to my appointment with the plastic surgeon. I so want the expander out. Now if this scab on my scar would just fall off…

Advertisements

Just Say “No” to Tamoxifen

While I was at the Cancer Center on Monday for my last Herceptin infusion, I also had an appointment with Dr. Li. I had called him the previous week to discuss my nausea associated with Tamoxifen. He decided I should come in and see him to discuss. Luckily, he was able to squeak me in before my Herceptin appointment, so I didn’t have to make a special trip.

I was in a new room this time – a special one, it turns out.

An escape ladder in the corner - for just in case!

An escape ladder in the corner – for just in case!

This room had a ladder to the roof in the corner. Just in case you need to make a run from bad news? Who knows. It was amusing, though.

Dr. Li hadn’t heard of anyone feeling nauseous on Tamoxifen. I asked if there was another drug or a different formulation that I could take, but that wasn’t an option because I was pre-menopausal. There was the option to make me menopausal, through surgery or monthly injections. However, after reviewing my cancer characteristics and reminding himself that the cancer had come back <1% estrogen positive and ~20% progesterone positive, he decided it wasn’t worth it. The benefit I’d get from the treatment wouldn’t outweigh the costs of the treatment. He advised me to try the Tamoxifen again, but if I still felt nauseous, to just not take it. Now I need to decide whether or not I want to retry the Tamoxifen and take it for a few months. Do I really want to feel nauseous for that long on the possibility that it will go away and I have to take the drug for years? Such decisions…

I Feel Human Again

As I feared, the hives moved onto my face. I woke up yesterday with my face all puffy and tight and my ears swollen so much the lobes wouldn’t even bend. Even Dr. Figura mentioned they looked “beefy.” Apparently, any kind of radiation reaction shouldn’t move much beyond the treatment area, and certainly all the way up to my face. He asked if I’d changed anything – moisturizer, shampoo, laundry detergent. No to anything I could think of. It seems the allergic reaction was becoming a systemic reaction, and it was time to up the meds to stop it.

photo(30)

Dr. Figura gave me a prescription for a course of steroids and promised me I’d feel better within 24 hours. Good thing, because I was feeling pretty miserable. Sure enough, by the next morning, the swelling had reduced, and even the itching has mostly stopped. I’ll just have to hope I don’t get a rebound reaction once I’m done with this course. At least I tolerate the steroids pretty well – I don’t even have problems going to sleep after taking a full dose in the evening.

Mitigated itchiness

The skin continues to itch, although it’s moved out of the “claw your skin off” level of itchiness I had on Monday. I did go back to the doctor and asked for something to help, because cool compresses and moisturizer did nothing to lower the level of itch. I am taking Zertec (I’m hoping I bought correctly and not just optimistically when I got the 12-pack instead of the 24-pack).

photo(28)

I was also given a prescription for silver sulfadiazine, which is a silver-infused, sulfa-based antibiotic used for burn victims. You just smear it over the itchy parts, and eventually the itch goes away.

I find it amusing that the container is blue, since that's the color it can permanently turn your skin if you ingest too much silver.

I find it amusing that the container is blue, since that’s the color it can permanently turn your skin if you ingest too much silver.

Between the two items, the itch is manageable. The initial outbreak is starting to heal, with the hives crusting over and starting to subside. Sadly, the outbreak hasn’t stopped growing. I can easily see where I had treatment around my collarbone and up my neck, since it’s full of hives at this point.

Another treatment area, full of itch

Another treatment area, full of itch

The hives are also starting to bleed out of the treatment area. This morning, I woke up with hives on my ear lobes (really? the ear lobes?) and my right shoulder-blade (radiation goes right through the body). I’m hoping they don’t make it to my face. It takes a couple of days for the itch to subside, so I know I’m not out of the woods yet. Some day it will stop growing and I won’t itch constantly.

Oh, the Itchiness

One week left of radiation, and that will be focused specifically on my scar area. That’s the good news. The bad news is that apparently, I’m allergic to radiation. That’s the explanation Dr. Figura gave me this morning during my weekly visit to explain why the skin in my treatment area is just completely covered in bumps.

A taste of what my skin looks like.

A taste of what my skin looks like.

It started Friday morning on the underside of my expander and has grown to include the entire treatment area, plus a little bleed into the surrounding skin and up my collar-bone. The worst of it is the whole area itches, pretty much constantly. Dr. Figura’s suggestion was to keep it moisturized, but it isn’t itching because it’s dry. If I don’t touch the area, it’s not too bad, but my clothes rub and once I start itching, it’s so hard to stop. Sometimes I put moisturizer on just so I have an excuse to rub the area.

Sadly, itchiness is much harder to treat than peeling skin, but Dr. Figura did mention he had some medication that may help. I’ll be asking the nurse about it tomorrow morning, you can be sure.

Half my doses are done!

I found out yesterday that it was the last day for my second set of radiation doses. I won’t be getting any more treatments to the area around my clavicle. That means I’m down to just two doses a day, both centered around my breast. I’m happy to be done with even part of my treatment.

I will admit the upper part of my expander has been irritated lately. Dr. Figura is pleased with how the skin looks, but even so it’s pink and sore and itchy. I almost wish it was warmer so I could not wear any clothes over the area. The advantage of it being winter is I can wear lots of layers and the size difference between the expander and my breast isn’t as noticeable. The disadvantage is there’s always something rubbing on my skin. I tried something different yesterday and wore a snug-fitting T-shirt under my warm clothes to hopefully decrease the rubbing. It seemed to help. The nurse suggested cortisol cream to help with the itching.

gollieI have been following the recommendation not to wear a bra so as to minimize further irritation to the area. That works as long as I’m not going out in public. Then I wear a bra because the size and height difference between the expander and my other breast is highly noticeable. The downward slant is what bothers me most. StatsGuy came up with nicknames for the pair of them – Bink and Gollie, after the book series by the same name with two friends of completely unequal size.

Someday I’ll get the expander removed. I need to finish radiation first. Soon!

Another week done

Managed another week of radiation and another Herceptin treatment. Nothing too exciting to report, but I do hope I get a different crew next week. That’s the way it’s been every week so far – I get at least one new tech working on me. I’ve had six different people so far. The two I had this week weren’t bad, but they were slow. When my arm’s stuck in a torture device, every minute counts.

The other problem I have is as soon as I lay down with my arms tucked into their proper position, I immediately start to itch. I can be perfectly fine the moment before, but as soon as I’m not allowed to move, the itches start. I’m sure it’s just psychological, but still it’s annoying.

I am starting to see some irritation on my skin getting irradiated. It’s a little pinker, a littler drier, and just a little sore, especially under my armpit. I think the armpit is sore because there’s no padding left after they took out the lymph nodes. They tell me to just keep slathering on the moisturizer, so that’s what I do.